Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 6, 2009, 3:24 PM EDT for Edgecombe County, Wilson County, North Carolina. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2009, 3:24 PM EDT (19:24 UTC)
- Expired
- May 6, 2009, 4:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Edgecombe County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 4:00 PM EDT | TSTM WND DMG | 5 Sw Tarboro, NC | EDGECOMBE COUNTY 991 CENTER REPORTED DAMAGE TO RESIDENCES. EXTENT UNKNOWN. |
| May 6, 4:02 PM EDT | TSTM WND DMG | 3 Nne Pinetops, NC | EDGECOMBE COUNTY 911 REPORTED TREES AND POWER LINES DOWN NEAR NC 1202, SOUTHWEST OF TARBORO. |
| May 6, 4:02 PM EDT | TSTM WND DMG | 5 Sw Tarboro, NC | EDGECOMBE 911 REPORTED 1 STRUCTURE WITH MODERATE DAMAGE AND TREES AND POWER LINES DOWN. |
| May 6, 4:02 PM EDT | HAIL 0.88 | Tarboro, NC | EDGECOMBE COUNTY 911 CENTER REPORTED NICKEL SIZED HAIL IN DOWNTOWN TARBORO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:16 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 061924
SVRRAH
NCC065-195-062015-
/O.NEW.KRAH.SV.W.0049.090506T1924Z-090506T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT WED MAY 6 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WILSON COUNTY IN CENTRAL NORTH CAROLINA
EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 415 PM EDT
* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SARATOGA...OR 9 MILES WEST OF FARMVILLE...
MOVING NORTH AT 35 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58
MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SARATOGA...
WILLBANKS...
MACCLESFIELD...
PINETOPS...
KINGSBORO...
TARBORO...PRINCEVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3584 7735 3581 7736 3582 7739 3579 7748
3576 7751 3560 7778 3563 7786 3613 7770
3607 7753 3603 7752 3602 7746 3600 7743
3600 7740 3591 7734
TIME...MOT...LOC 1924Z 200DEG 29KT 3561 7775
$$
BLAES3 follow-up statements
000
WWUS52 KRAH 061938
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
338 PM EDT WED MAY 6 2009
NCC065-195-062015-
/O.CON.KRAH.SV.W.0049.000000T0000Z-090506T2015Z/
WILSON NC-EDGECOMBE NC-
338 PM EDT WED MAY 6 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EDGECOMBE AND EASTERN WILSON COUNTIES...
AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
MACCLESFIELD...OR 10 MILES NORTHWEST OF FARMVILLE...MOVING NORTH AT
35 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... WILLBANKS...PINETOPS...
CONETOE...KINGSBORO...PRINCEVILLE...TARBORO...LEGGETT...WHITAKERS AND
SPEED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3584 7735 3581 7736 3582 7739 3579 7748
3576 7751 3560 7778 3563 7786 3613 7770
3607 7753 3603 7752 3602 7746 3600 7743
3600 7740 3591 7734
TIME...MOT...LOC 1938Z 200DEG 29KT 3572 7770
$$
BLAES000
WWUS52 KRAH 062004
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EDT WED MAY 6 2009
NCC195-062013-
/O.CAN.KRAH.SV.W.0049.000000T0000Z-090506T2015Z/
WILSON NC-
404 PM EDT WED MAY 6 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILSON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3581 7736 3582 7739 3579 7748 3580 7753
3583 7765 3588 7773 3613 7770 3607 7753
3603 7752 3602 7746 3600 7743 3599 7739
3591 7734
TIME...MOT...LOC 2003Z 200DEG 29KT 3591 7762
$$
NCC065-062015-
/O.CON.KRAH.SV.W.0049.000000T0000Z-090506T2015Z/
EDGECOMBE NC-
404 PM EDT WED MAY 6 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EDGECOMBE COUNTY...
AT 402 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
WITH NICKEL SIZE HAIL IN TARBORO. THIS STORM WAS LOCATED NEAR
KINGSBORO...OR NEAR TARBORO...MOVING NORTH AT 35 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... PRINCEVILLE...
LEGGETT...WHITAKERS AND SPEED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO NICKEL SIZE HAS BEEN REPORTED IN TARBORO WITH THIS STORM.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3581 7736 3582 7739 3579 7748 3580 7753
3583 7765 3588 7773 3613 7770 3607 7753
3603 7752 3602 7746 3600 7743 3599 7739
3591 7734
TIME...MOT...LOC 2003Z 200DEG 29KT 3591 7762
$$
BLAES000
WWUS52 KRAH 062024
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
424 PM EDT WED MAY 6 2009
NCC065-062034-
/O.EXP.KRAH.SV.W.0049.000000T0000Z-090506T2015Z/
EDGECOMBE NC-
424 PM EDT WED MAY 6 2009
...THE SEVERE THUNDERSTORM WARNING FOR EDGECOMBE COUNTY EXPIRES AT
415 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3581 7736 3582 7739 3579 7748 3580 7753
3583 7765 3588 7773 3613 7770 3607 7753
3603 7752 3602 7746 3600 7743 3599 7739
3591 7734
TIME...MOT...LOC 2004Z 228DEG 30KT 3592 7763
$$
BLAESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:15 PM EDT, 9 minutes earlier.
Area forecast discussion, May 6, 3:15 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 315 PM EDT WED MAY 6 2009 .SYNOPSIS... A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING CAUSE SEVERAL ROUNDS OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 245 PM WEDNESDAY... AIR MASS HAS BECOME MODERATELY UNSTABLE AS HEATING OF MOIST AIR MASS HAS RESULTED IN SURFACE LIFTED INDICES IN THE MINUS 4 THROUGH MINUS 6 OVER ALL BUT THE EXTREME NW PIEDMONT. SURFACE BOUNDARY HAS LIFTED NORTH OF THE TRIAD AS DEWPOINTS THERE HAVE JUMPED INTO THE MID 60S AND WINDS VEERED TO A SLY DIRECTION. APPROACH OF MCV CURRENTLY OVER NORTHERN GA WILL INCREASE THE MID LEVEL BULK SHEAR BY 20-21Z ACROSS THE REGION. CURRENT RANDOM NATURE OF CELLS SHOULD BECOME BETTER ORGANIZED SHORTLY OVER THE WESTERN AND SOUTHERN PIEDMONT WITH APPROACH OF MCV. TORNADIC THREAT APPEARS TO BE GREATEST NORTH OF HIGHWAY 64...MORE SO NEAR THE VA BORDER AND IN THE VICINITY OF THE TRIAD. NEAR TERM MODELS HAVING A DIFFICULT TIME CONCERNING PLACEMENT/TIMING OF OTHER MCV APPROACHING FROM THE WEST-SW. MODELS TOO FAR NORTH WITH ACTIVITY NOW OCCURRING ACROSS THE DEEP SOUTH. STILL...APPEARS THAT LOW LEVEL CONFLUENCE WILL INCREASE AFTER 00Z. MID LEVEL LAPSE RATES NOT IMPRESSIVE BUT OVERNIGHT SURFACE BASED CAPES PROGGED TO REMAIN BETWEEN 500-1000J/KG OVER THE PIEDMONT. MAY SEE 0-3KM BULK SHEAR RECOVER AFTER 06Z TO 35-40KTS. THUS...MAY SEE CONVECTION WANE/WEAKEN AFTER 00Z...THEN REDEVELOPMENT LATE TONIGHT/AFTER MIDNIGHT IN THE WEST AND PROGRESS EAST DURING THE OVERNIGHT. SINCE SOME PARAMETERS FAVOR SEVERE AND OTHERS RATHER WEAK...NOT ANTICIPATING A WIDESPREAD SEVERE EVENT BUT CANNOT RULE OUT A SEVERE STORM OR TWO ACROSS THE REGION AFTER 06Z. && .SHORT TERM /THURSDAY/... AS OF 310 PM WEDNESDAY... EXPECT ONGOING CONVECTION EAST OF HIGHWAY 1 TO EXIT REGION AFTER 15Z. APPEARS THAT AIR MASS WILL BE ABLE TO RECOVER AND SUPPORT SCATTERED STRONG CONVECTION AFTER 19Z OVER ALL BUT THE FAR NW. EXPECT CLOUDS EARLY THU TO SCATTERED OUT BY LATE MORNING...ENABLING TEMPS TO SOAR TO NEAR 80/LOWER 80S BY EARLY AFTERNOON. WHILE LOW LEVEL AIRMASS WILL BE QUITE UNSTABLE...WIND FIELD ALOFT AND MID LEVEL LAPSE RATES SUGGEST THAT SEVERE STORMS SHOULD BE FEW IN NUMBER AND CONSISTENT OF LARGE HAIL AND DAMAGING WIND GUSTS. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... AS OF 340 AM TUESDAY... ANY REMAINING CONVECTION FROM THURSDAY AFTERNOON SHOULD QUICKLY DIMINISH DURING THE EVENING WITH THE ONSET OF NOCTURNAL COOLING AND THE DEPARTURE OF THE MID LEVEL SHORTWAVE. WHILE THE AIRMASS WILL REMAIN MOIST AND SLIGHTLY UNSTABLE OVERNIGHT...DO NOT SEE ANY FORCING MECHANISMS AT THIS TIME TO SUPPORT CARRYING POPS PAST THE EARLY EVENING. IT WILL BE A HUMID AND VERY MILD NIGHT WITH LOWS IN THE LOW TO MID 60S. PATCHY FOG WILL CERTAINLY BE POSSIBLE GIVEN DEWPOINTS IN THE 60S AND SOUTHWESTERLY WINDS BECOMING RATHER LIGHT. THE STATIONARY BOUNDARY OVER THE LOWER MS VALLEY WILL CONTINUE TO GENERATE WIDESPREAD CONVECTION ACROSS THAT REGION...EXTENDING EAST INTO THE TN VALLEY ON FRIDAY. IT IS POSSIBLE THAT THIS CONVECTION COULD GENERATE A MCV THAT THEN TRANSLATES EAST TOWARD OUR REGION UNDER ZONAL FLOW ALOFT. THE NAM INDICATES THIS IS A POSSIBILITY... BUT THE GFS AND ECMWF ARE LESS ENTHUSIASTIC. CANNOT HANG OUR HAT ON THESE POTENTIAL MCVS THIS FAR OUT. SO WITH NO REAL IDENTIFIABLE TRIGGERS...WE ARE LEFT WITH THE POTENTIAL FOR DIURNALLY DRIVEN CONVECTION SUPPORTED BY PRECIPITABLE WATERS OVER 1.5 INCHES AND MLCAPES BETWEEN 1000-2000 J/KG. LOW LEVEL THICKNESSES AND 850 MB TEMPS SUPPORT HIGHS IN THE 85-88 DEGREE RANGE. WILL KEEP A SLIGHT CHANCE OF CONVECTION IN THE FORECAST FRIDAY NIGHT GIVEN THE POTENTIAL FOR A MINOR PERTURBATION TO MOVE THROUGH...INTERACTING WITH A VERY MOIST AND LINGERING INSTABILITY. LOWS FRI NIGHT 63-67. A COLD FRONT WILL BEGIN TO APPROACH FROM THE NORTHWEST BY LATE SATURDAY AFTERNOON AS THE MID LEVEL TROUGH OVER THE GREAT LAKES BEGINS TO MOVE EAST TOWARD NEW ENGLAND. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE FRONT AS IT ENCOUNTERS AN UNSTABLE AIRMASS REPRESENTED WITH MLCAPES ABOVE 1000 J/KG. THE BEST MID LEVEL FORCING STAYS WELL TO OUR NORTH...SO WILL KEEP POPS IN THE CHANCE CATEGORY. THICKNESSES SOAR INTO THE 1410-1415M RANGE...SUPPORTING AT LEAST UPPER 80S FOR HIGHS. WOULD NOT BE SURPRISED TO SEE SOME LOW 90S IN THE SOUTH AND EAST. THE FRONT MOVES THROUGH SATURDAY NIGHT WITH A CONTINUED CHANCE FOR SCATTERED CONVECTION...BUT AS INSTABILITY WANES OVERNIGHT...CHANCES WILL GRADUALLY DIMINISH. HIGH PRESSURE BEGINS TO BUILD IN FROM THE NORTH ON SUNDAY...BRINGING A RETURN TO SEASONABLE TEMPS. MODEL GUIDANCE ALL OVER THE PLACE ON HOW FAR SOUTH THE FRONT MAKES IT AND ANY POTENTIAL OVERRUNNING PRECIP OVER CENTRAL NC. WILL KEEP THE FORECAST DRY FOR NOW AND AWAIT A BETTER CONSENSUS. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 1158 AM WEDNESDAY... AREA OF LIFR/IFR CEILINGS AND VISIBILITY NORTH OF A STALLED SURFACE BOUNDARY WILL SLOWLY LIFT/IMPROVE AS INSOLATION HEATS AIRMASS. ELSEWHERE...MVFR/VFR CEILINGS EXPECTED THROUGH 02Z WITH BASES VARYING BETWEEN 2500-4000FT. AFTERNOON HEATING WILL INITIALLY TRIGGER SCATTERED SHOWERS AND STORMS...MAINLY OVER THE SOUTHERN AND EASTERN COUNTIES WHERE HEATING HAS BEEN OCCURRING SINCE 10 AM. SHOWERS AND STORMS EXPECTED TO BECOME MORE NUMEROUS AFTER 21Z. MAY SEE CONVECTION WANE A BIT BY 00Z BUT EXPECTED TO REINVIGORATE AFTER 03Z AS SIGNIFICANT UPPER LEVEL DISTURBANCE CROSSES NEAR OUR AREA. CLOUD BASES EXPECTED TO VARY WIDELY ACROSS REGION AFTER 00Z WITH BASES AT OR ABOVE 3000FT IN THE SE AROUND KFAY AND KRWI TO NEAR OR BELOW 1000FT AT KINT AND KGSO. SCATTERED SHOWERS AND THUNDERSTORMS MAY BE ONGOING ACROSS THE REGION THURSDAY MORNING. CONVECTION EXPECTED DIMINISH BY LATE MORNING BUT REDEVELOPMENT OVER THE SANDHILLS AND COASTAL PLAIN AS AIRMASS BECOMES UNSTABLE DUE TO HEATING. TRANQUIL WEATHER EXPECTED THURSDAY NIGHT AND FRIDAY MORNING WITH POCKETS OF MVFR FOG ANTICIPATED. UNSETTLED WEATHER EXPECTED FRIDAY NIGHT THROUGH MONDAY AS A COLD FRONT APPROACHES THEN STALLS IN OUR VICINITY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...CBL LONG TERM...JFB AVIATION...WSS
Hazardous weather outlook, May 6, 2:22 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 222 PM EDT WED MAY 6 2009 NCZ078-085-086-088-089-070930- WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 222 PM EDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE MOIST UNSTABLE AIR THAT COVERS CENTRAL NORTH CAROLINA. THE WIND FIELD ALOFT IS SUCH THAT ISOLATED SEVERE STORMS ARE EXPECTED. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING DOWNBURST WINDS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO OCCUR. THE THREAT AREA THIS AFTERNOON APPEARS TO BE HIGHEST OVER THE SOUTHERN AND EASTERN COUNTIES. ANOTHER ROUND OF SEVERE STORMS MAY OCCUR LATE TONIGHT AND DURING THE OVERNIGHT HOURS AS A STRONG UPPER LEVEL DISTURBANCE CROSSES NEAR OUR REGION. AT THIS TIME...APPEARS THAT THE SEVERE WEATHER THREAT WILL BE GREATEST WEST AND NORTH OF RALEIGH INCLUDING THE TRIAD REGION. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. THE THREAT APPEARS TO BE GREATEST BETWEEN 9 PM AND 6 AM. RESIDENTS ACROSS CENTRAL NORTH CAROLINA ARE ADVISED TO MAINTAIN AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR WARNING THIS AFTERNOON THROUGH EARLY THURSDAY MORNING AS SCATTERED STRONG TO SEVERE STORMS IMPACT THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW STRONG TO SEVERE STORMS COULD DEVELOP THURSDAY AFTERNOON AS SURFACE TROUGH MOVES EAST THROUGH THE COASTAL PLAIN. THE GREATEST SEVERE THREAT WILL EXTEND ALONG AND EAST OF INTERSTATE 95. DAMAGING DOWNBURST WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH 12 MIDNIGHT. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER. NCZ007>011-021>028-038>043-073>077-083-084-070930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND- 222 PM EDT WED MAY 6 2009 ...TORNADO WATCH 256 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE MOIST UNSTABLE AIR THAT COVERS CENTRAL NORTH CAROLINA. THE WIND FIELD ALOFT IS SUCH THAT A FEW SEVERE STORMS ARE EXPECTED. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING DOWNBURST WINDS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO OCCUR. THE THREAT AREA THIS AFTERNOON APPEARS TO BE HIGHEST OVER THE SOUTHERN AND EASTERN COUNTIES. ANOTHER ROUND OF SEVERE STORMS MAY OCCUR LATE TONIGHT AND DURING THE OVERNIGHT HOURS AS A STRONG UPPER LEVEL DISTURBANCE CROSSES NEAR OUR REGION. AT THIS TIME...APPEARS THAT THE SEVERE WEATHER THREAT WILL BE GREATEST WEST AND NORTH OF RALEIGH INCLUDING THE TRIAD REGION. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. THE THREAT APPEARS TO BE GREATEST BETWEEN 9 PM AND 6 AM. RESIDENTS ACROSS CENTRAL NORTH CAROLINA ARE ADVISED TO MAINTAIN AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR WARNING THIS AFTERNOON THROUGH EARLY THURSDAY MORNING AS SCATTERED STRONG TO SEVERE STORMS IMPACT THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW STRONG TO SEVERE STORMS COULD DEVELOP THURSDAY AFTERNOON AS SURFACE TROUGH MOVES EAST THROUGH THE COASTAL PLAIN. THE GREATEST SEVERE THREAT WILL EXTEND ALONG AND EAST OF INTERSTATE 95. DAMAGING DOWNBURST WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.
In the hours before
Local storm report, May 6, 11:16 AM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
1116 AM EDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 6 ENE BAILEY 35.81N 78.02W
05/05/2009 NASH NC EMERGENCY MNGR
DAMAGE TO SEVERAL RESIDENCES. MOBILE HOME MOVED OFF
FOUNDATION IN THE AREA. TIME ESTIMATED BY RADAR.
&&
BLAESLocal storm report, May 6, 11:24 AM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1124 AM EDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 5 S BUNN 35.88N 78.23W
05/05/2009 FRANKLIN NC LAW ENFORCEMENT
TREE DOWN ON TANT ROAD.
&&
BLAESLocal storm report, May 6, 12:08 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1208 PM EDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 2 WNW CARY 35.79N 78.83W
05/05/2009 WAKE NC LAW ENFORCEMENT
FLASH FLOODING AT THE PRESTONWOOD GOLF COURSE.
&&
BLAESLocal storm report, May 6, 12:47 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1247 PM EDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 7 ESE ALBEMARLE 35.31N 80.08W
05/05/2009 E0.88 INCH STANLY NC PUBLIC
PUBLIC REPORTED PENNY TO NICKEL SIZED HAIL AT NC 24 AND
27 AT TILLERY LAKE.
&&
ELLISLocal storm report, May 6, 1:07 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
107 PM EDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 2 NNW HOBBTON 35.21N 78.34W
05/05/2009 E0.75 INCH SAMPSON NC PUBLIC
HAIL REPORTED BY PUBLIC.
0348 PM FUNNEL CLOUD 5 E GOLDSBORO 35.36N 77.88W
05/05/2009 WAYNE NC TRAINED SPOTTER
FUNNEL CLOUD REPORTED BY SPOTTER NEAR ROUTE 111 AND NEW
HOPE ROAD. FUNNEL CLOUD DID NOT TOUCH THE GROUND AND DID
NO DAMAGE.
0355 PM FUNNEL CLOUD 3 E COATS CROSSROADS 35.51N 78.50W
05/05/2009 JOHNSTON NC TRAINED SPOTTER
TRAINED SPOTTER REPORTED POSSIBLE FUNNEL CLOUD 6 MILES
NORTHWEST OF FOUR OAKS AT HWY 210 AND DELL MEADOWS PLACE.
0438 PM FUNNEL CLOUD 11 ESE LINWOOD 35.69N 78.13W
05/05/2009 WILSON NC LAW ENFORCEMENT
SHERIFF DEPUTY REPORTED A FUNNEL CLOUD OVER BUCKHORN
RESERVOIR MOVING EAST NORTHEAST.
0452 PM TORNADO 5 S BAILEY 35.70N 78.10W
05/05/2009 WILSON NC LAW ENFORCEMENT
TORNADO DAMAGE TO RESIDENCE ON ROCK RIDGE SCHOOL ROAD.
POSSIBLE INJURY.
0455 PM FUNNEL CLOUD 3 NNW WILSON 35.78N 77.95W
05/05/2009 WILSON NC LAW ENFORCEMENT
FUNNEL CLOUD REPORTED ON COUNTRY CLUB DRIVE AT NC 58.
TIME ESTIMATED.
0501 PM FUNNEL CLOUD 5 WNW WILSON 35.76N 78.01W
05/05/2009 WILSON NC TRAINED SPOTTER
SPOTTER REPORTED FUNNEL CLOUD LOOKING NORTHEAST FROM I-95
AND U.S. 264.
0525 PM TSTM WND DMG 7 S BAILEY 35.68N 78.11W
05/05/2009 WILSON NC TRAINED SPOTTER
POWER LINES AND TREES DOWN SOUTH OF SIMS AT 581 AND 42 IN
WILSON COUNTY. ROCKRIDGE RD CLOSED BY FIRE DEPT.
0538 PM TORNADO 3 SE EMIT 35.70N 78.23W
05/05/2009 JOHNSTON NC TRAINED SPOTTER
SKYWARN SPOTTER WITNESSED A TORNADO VISIBLE PRODUCING
DEBRIS CLOUD. MAJOR TREE DAMAGE AND POWERLINES DOWN.
0554 PM TSTM WND DMG 1 S ALBEMARLE 35.35N 80.19W
05/05/2009 STANLY NC LAW ENFORCEMENT
TREES DOWN ON POWER LINES AT BROWN AVENUE AND NORTH FIFTH
STREET.
0554 PM HAIL 2 S ALBEMARLE 35.34N 80.19W
05/05/2009 E0.75 INCH STANLY NC COUNTY OFFICIAL
PENNY SIZE HAIL AT NC HIGHWAY 24 AND HIGHWAY 52.
0604 PM HAIL 3 NNW CARY 35.82N 78.83W
05/05/2009 E0.75 INCH WAKE NC FIRE DEPT/RESCUE
PENNY SIZE HAIL REPORTED AT THE MORRISVILLE TOWN
HALL/FIRE DEPT.
0605 PM TORNADO 6 ENE BAILEY 35.81N 78.02W
05/05/2009 NASH NC EMERGENCY MNGR
DAMAGE TO SEVERAL RESIDENCES. MOBILE HOME MOVED OFF
FOUNDATION IN THE AREA. TIME ESTIMATED BY RADAR.
0607 PM HAIL 3 NNW NEW HOPE 35.84N 77.98W
05/05/2009 E1.00 INCH NASH NC AMATEUR RADIO
1 INCH HAIL AT HIGHWAY 97 AND I-95... 3 MILES NW OF NEW
HOPE.
0610 PM TSTM WND DMG 3 WSW CARY 35.77N 78.86W
05/05/2009 WAKE NC LAW ENFORCEMENT
TREE DOWN ON JENKS-CARPENTER ROAD AND BURGWIN WRIGHT WAY.
0614 PM HAIL 5 NW NEW HOPE 35.86N 78.02W
05/05/2009 E1.00 INCH NASH NC TRAINED SPOTTER
HAIL LARGER THAN QUARTER SIZE. HWY 97E AND STRICKLAND
CROSSROADS IN NASH COUNTY. TREE LIMBS DOWN 3 INCHES IN
DIAMETER.
0625 PM TORNADO 5 WNW ELM CITY 35.84N 77.95W
05/05/2009 NASH NC AMATEUR RADIO
TORNADO ON THE GROUND. DEBRIS REPORTED BY SPOTTER.
0635 PM HAIL 3 NNE MOUNT GILEAD 35.25N 79.98W
05/05/2009 E0.75 INCH MONTGOMERY NC LAW ENFORCEMENT
0635 PM TORNADO 3 SSE CARY 35.75N 78.77W
05/05/2009 WAKE NC FIRE DEPT/RESCUE
CARY FIRE DEPT REPORTED A TORNADO ON THE GROUND NEAR US
HWY 1 AND CARY PARKWAY.
0659 PM HAIL 4 NNE RALEIGH 35.87N 78.62W
05/05/2009 E0.88 INCH WAKE NC AMATEUR RADIO
NICKEL SIZE HAIL REPORTED NEAR SPRING FOREST ROAD AND
FALLS OF NEUSE ROAD.
0701 PM FUNNEL CLOUD 2 S RALEIGH 35.78N 78.64W
05/05/2009 WAKE NC LAW ENFORCEMENT
CAPITOL POLICE REPORTED A FUNNEL CLOUD NEAR THE STATE
CAPITOL BUILDING IN RALEIGH.
0705 PM TSTM WND DMG 5 S BUNN 35.88N 78.23W
05/05/2009 FRANKLIN NC LAW ENFORCEMENT
TREE DOWN ON TANT ROAD.
0710 PM FUNNEL CLOUD 3 SW KNIGHTDALE 35.77N 78.52W
05/05/2009 WAKE NC AMATEUR RADIO
FUNNEL CLOUD REPORTED. NO DEBRIS NOTED NEAR THE GROUND.
0715 PM FLASH FLOOD 2 ENE RALEIGH 35.82N 78.61W
05/05/2009 WAKE NC AMATEUR RADIO
ATLANTIC AVENUE AT HIGHWOODS BLVD CLOSED BY POLICE.
MOTORIST STRANDED IN 2-3 FEET OF WATER AT THIS
INTERSECTION.
0715 PM HEAVY RAIN 2 ENE RALEIGH 35.82N 78.60W
05/05/2009 M0.00 INCH WAKE NC NWS EMPLOYEE
1.40 INCHES OF RAIN IN 25 MINUTES AT HIGHWOODS BLVD AT
CAPITOL BLVD. STORM TOTAL OF 1.95 INCHES.
0715 PM FLASH FLOOD 2 WNW CARY 35.79N 78.83W
05/05/2009 WAKE NC LAW ENFORCEMENT
FLASH FLOODING AT THE PRESTONWOOD GOLF COURSE.
0718 PM HAIL 7 ESE ALBEMARLE 35.31N 80.08W
05/05/2009 E0.88 INCH STANLY NC PUBLIC
PUBLIC REPORTED PENNY TO NICKEL SIZED HAIL AT NC 24 AND
27 AT TILLERY LAKE.
0718 PM FLASH FLOOD 3 ENE RALEIGH 35.83N 78.58W
05/05/2009 WAKE NC TRAINED SPOTTER
A FOOT OF FLOWING WATER FLOWING ACROSS CAPITOL BLVD AT
OLD BUFFALOE ROAD.
0723 PM HAIL 1 NW KNIGHTDALE 35.80N 78.49W
05/05/2009 E1.00 INCH WAKE NC TRAINED SPOTTER
HAIL THE SIZE OF QUARTERS REPORTED NEAR KNIGHTDALE BLVD
AND VILLAGE SQUIRE COURT.
0725 PM FUNNEL CLOUD 1 ENE KNIGHTDALE 35.80N 78.47W
05/05/2009 WAKE NC AMATEUR RADIO
FUNNEL CLOUD WITH ROPE APPEARANCE DOWN TO TREE TOP LEVEL
NEAR AUBURN-KNIGHTDALE ROAD NEAR HIGHWAY 64.
0735 PM FLOOD 3 ENE CARY 35.80N 78.75W
05/05/2009 WAKE NC TRAINED SPOTTER
TRAINED SPOTTER REPORTS 1-1 1/2 FEET OF STANDING WATER IN
MEDFIELD SUBDIVISION.
&&
BLAESSpecial weather statement, May 6, 2:27 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 227 PM EDT WED MAY 6 2009 NCZ039-040-075-061915- CHATHAM-MOORE-RANDOLPH- 227 PM EDT WED MAY 6 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH...CHATHAM AND MOORE COUNTIES THROUGH 315 PM EDT... AT 229 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS DEVELOPING OVER ROBBINS...OR ABOUT 13 MILES WEST OF CARTHAGE...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GLENDON...AND...HIGHFALLS...HARPERS CROSSROADS...HASTY. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. ELLIS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:10 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 40 min |
| May 6, 4:12 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 48 min |
| May 6, 4:36 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Nash, Wilson | 39 min |
| May 6, 5:10 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 50 min |
| May 6, 5:11 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 49 min |
| May 6, 5:57 PM EDT | Tornado Warning | RAH | Davidson, Forsyth | 48 min |
| May 6, 6:13 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 34 min |
| May 6, 6:20 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 24 min |
| May 6, 6:33 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 27 min |
| May 6, 6:39 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 51 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.